Mississippi, 2002

Hail and Damaging Winds in Mississippi, March 29 to 30, 2002

March 29 to 30, 2002 · NWS MEG · 7 events in 5 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 29, 3:11 PM CST, 7 hours 19 minutes earlier.

Area forecast discussion, Mar 29, 3:11 PM CST, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CST FRI MAR 29 2002

EXTENSIVE LOW CLOUDS ACROSS THE MID SOUTH CONT TO INHIBIT CONVECTION
OVR THE MID SOUTH. LAPS ANALYSIS DOES SHOW CAP WEAKENING OVR NE AR
JUST IN ADVANCE OF THE FRONT. CAP WL CONT TO WEAKENING THIS AFTN AND
STORMS WL CONT TO DEVELOP ALONG THE FRONT...PERHAPS EVENTUALLY
EVOLVING INTO A LINE THAT MOVES E/SE ACRS THE CWFA DURING THE
EVENING. CURRENTLY...LIFTED INDICES OF -4 TO -6 WITH CAPES
APPROACHING 3000 J/KG AND DEWPOINTS IN THE MID 60S SW OF MEM.
INSTABILITY AND MOISTURE IS IN PLACE...THE CAP JUST NEEDS TO BE
BROKEN. OF COURSE THIS WOULD BE EASIER IF THE UPPER SUPPORT WERE MORE
IMPRESSIVE...INSTEAD WE WL HAVE TO RELY ON THE LIFTING IN ADVANCE OF
THE SFC FNT. WL MENTION POSSIBILITY OF A FEW SEVERE STORMS IN ALL
ZONES EXCEPT NE AR AND MO BOOTHEEL SINCE THE FRONT WL HAVE PASSED
THROUGH THERE LATE THIS AFTN.

WL HAVE TO CUT POPS SLIGHTLY TONIGHT SINCE DEVELOPMENT HAS BEEN SO
SLOW. WL LEAVE CATEGORICAL ACRS NE MS SINCE THE FRONT WL HAVE PLENTY
OF TIME TO KICK OFF PRECIP BY THE TIME IT GETS THERE. COOLER AIR TO
MOVE IN BEHIND FRONT AND TOOK A COMPROMISE OF THE MAV/FWC NUMBERS.
FRONT WL MOVE TO JUST S OF THE CWFA BY 12Z. EXPECT SOME SCT RAIN
ACRS N MS SAT MORNING BUT DRY AND CLOUDY ELSW. RAIN WL START PUSHING
BACK INTO THE CWFA DURING SAT AFTN AS AN UPR LOW BEGINS TO MOVE E
OUT OF TX AND OVERRUNNING STARTS TO DEVELOP ACRS THE FRONT JUST S OF
THE CWFA. A SFC LOW WL TRACK NE ALONG THE FRONT SAT NIGHT AND BRING
WIDESPREAD RAIN. PUT IN SOME THUNDER ACRS N MS SINCE SHOWALTER
APPROACH ZERO AND ELEVATED CONVECTION POSSIBLE.

SYSTEM WL EXIT SUNDAY...EXPECT IT DRY OUT DURING THE AFTN. HI PRES
BUILDS IN FOR SUN NIGHT INTO MON. NEXT FRONT ON TRACK FOR TUE AFTN
AND EVENING. MORE DRY WEATHER WED-SAT.

.MEG...NONE
SJM

In the hours before

Local storm report, Mar 29, 5:56 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    2N JONESBORO              AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0423 PM    JONESBORO                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY SPOTTER.

0445 PM    1E RECTOR                 AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY SPOTTER.

0449 PM    1N WEINER                 AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0458 PM    1N BAY                    AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0500 PM    HOLCOMB                   MO   0.75 INCH HAIL
03/29/02   DUNKLIN                        REPORTED BY KENNET
                                          POLICE.

0500 PM    JONESBORO                 AR   WIND DAMAGE
03/29/02   CRAIGHEAD                      CHIMNEY BLOWN DOWN AND
                                          ROOF DAMAGE. REPORTED BY
                                          CRAIGHEAD COUNTY EMA.

0504 PM    BAY                       AR   0.75 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0508 PM    3N HARRISBURG             AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0508 PM    1W TRUMAN                 AR   TORNADO
03/29/02   POINSETT                       TORNADO IN OPEN FIELD.
                                          BRIEF TOUCHDOWN. REPORTED
                                          BY POINSETT COUNTY
                                          SHERIFFS OFFICE.

0510 PM    WOODLAND MILLS            TN   0.88 INCH HAIL
03/29/02   OBION                          REPORTED BY SPOTTER.

0511 PM    LAKE CITY                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0518 PM    1W TRUMAN                 AR   0.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0550 PM    LEPANTO                   AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.
Local storm report, Mar 29, 6:05 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    2N JONESBORO              AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0423 PM    JONESBORO                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY SPOTTER.

0445 PM    1E RECTOR                 AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY SPOTTER.

0449 PM    1N WEINER                 AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0458 PM    1N BAY                    AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0500 PM    HOLCOMB                   MO   0.75 INCH HAIL
03/29/02   DUNKLIN                        REPORTED BY KENNET
                                          POLICE.

0500 PM    JONESBORO                 AR   WIND DAMAGE
03/29/02   CRAIGHEAD                      CHIMNEY BLOWN DOWN AND
                                          ROOF DAMAGE. REPORTED BY
                                          CRAIGHEAD COUNTY EMA.

0504 PM    BAY                       AR   0.75 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0508 PM    3N HARRISBURG             AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0508 PM    1W TRUMAN                 AR   TORNADO
03/29/02   POINSETT                       TORNADO IN OPEN FIELD.
                                          BRIEF TOUCHDOWN. REPORTED
                                          BY POINSETT COUNTY
                                          SHERIFFS OFFICE.

0510 PM    WOODLAND MILLS            TN   0.88 INCH HAIL
03/29/02   OBION                          REPORTED BY SPOTTER.

0511 PM    LAKE CITY                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0518 PM    1W TRUMAN                 AR   0.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0550 PM    LEPANTO                   AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0559 PM    DYESS                     AR   0.75 INCH HAIL
03/29/02   MISSISSIPPI                    REPORTED BY SPOTTER.
Local storm report, Mar 29, 7:17 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    2N JONESBORO              AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0423 PM    JONESBORO                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY SPOTTER.

0445 PM    1E RECTOR                 AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY SPOTTER.

0449 PM    1N WEINER                 AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0453 PM    PIGGOTT                   AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY CLAY COUNTY
                                          SHERIFFS OFFICE.

0458 PM    1N BAY                    AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0500 PM    HOLCOMB                   MO   0.75 INCH HAIL
03/29/02   DUNKLIN                        REPORTED BY KENNET
                                          POLICE.

0500 PM    JONESBORO                 AR   WIND DAMAGE
03/29/02   CRAIGHEAD                      CHIMNEY BLOWN DOWN AND
                                          ROOF DAMAGE. REPORTED BY
                                          CRAIGHEAD COUNTY EMA.

0504 PM    BAY                       AR   0.75 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0508 PM    3N HARRISBURG             AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0508 PM    1W TRUMAN                 AR   TORNADO
03/29/02   POINSETT                       TORNADO IN OPEN FIELD.
                                          BRIEF TOUCHDOWN. REPORTED
                                          BY POINSETT COUNTY
                                          SHERIFFS OFFICE.

0510 PM    WOODLAND MILLS            TN   0.88 INCH HAIL
03/29/02   OBION                          REPORTED BY SPOTTER.

0511 PM    LAKE CITY                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0518 PM    1W TRUMAN                 AR   0.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0550 PM    LEPANTO                   AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0559 PM    DYESS                     AR   0.75 INCH HAIL
03/29/02   MISSISSIPPI                    REPORTED BY SPOTTER.

0618 PM    DYERSBURG                 TN   0.75 INCH HAIL
03/29/02   DYER                           REPORTED BY DYER COUNTY
                                          SHERIFFS OFFICE.

0620 PM    GREENFIELD                TN   1.00 INCH HAIL
03/29/02   WEAKLEY                        REPORTED BY SPOTTER.

0659 PM    BRIGHTON                  TN   0.75 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0705 PM    BRIGHTON                  TN   1.00 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0710 PM    MUNFORD                   TN   0.75 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.
Local storm report, Mar 29, 8:07 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    2N JONESBORO              AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0423 PM    JONESBORO                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY SPOTTER.

0445 PM    1E RECTOR                 AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY SPOTTER.

0449 PM    1N WEINER                 AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0453 PM    PIGGOTT                   AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY CLAY COUNTY
                                          SHERIFFS OFFICE.

0458 PM    1N BAY                    AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0500 PM    HOLCOMB                   MO   0.75 INCH HAIL
03/29/02   DUNKLIN                        REPORTED BY KENNET
                                          POLICE.

0500 PM    JONESBORO                 AR   WIND DAMAGE
03/29/02   CRAIGHEAD                      CHIMNEY BLOWN DOWN AND
                                          ROOF DAMAGE. REPORTED BY
                                          CRAIGHEAD COUNTY EMA.

0504 PM    BAY                       AR   0.75 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0508 PM    3N HARRISBURG             AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0508 PM    1W TRUMAN                 AR   TORNADO
03/29/02   POINSETT                       TORNADO IN OPEN FIELD.
                                          BRIEF TOUCHDOWN. REPORTED
                                          BY POINSETT COUNTY
                                          SHERIFFS OFFICE.

0510 PM    WOODLAND MILLS            TN   0.88 INCH HAIL
03/29/02   OBION                          REPORTED BY SPOTTER.

0511 PM    LAKE CITY                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0518 PM    1W TRUMAN                 AR   0.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0550 PM    LEPANTO                   AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0559 PM    DYESS                     AR   0.75 INCH HAIL
03/29/02   MISSISSIPPI                    REPORTED BY SPOTTER.

0618 PM    DYERSBURG                 TN   0.75 INCH HAIL
03/29/02   DYER                           REPORTED BY DYER COUNTY
                                          SHERIFFS OFFICE.

0620 PM    GREENFIELD                TN   1.00 INCH HAIL
03/29/02   WEAKLEY                        REPORTED BY SPOTTER.

0659 PM    BRIGHTON                  TN   0.75 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0705 PM    BRIGHTON                  TN   1.00 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0710 PM    MUNFORD                   TN   0.75 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0745 PM    BRIGHTON                  TN   FLOODING
03/29/02   TIPTON                         WATER OVER ROADS.
                                          REPORTED BY SPOTTER.

0755 PM    BARTLETT                  TN   0.88 INCH HAIL
03/29/02   SHELBY                         REPORTED AT GERMANTOWN
                                          ROAD AND HWY 70. REPORTED
                                          BY SPOTTER.

0802 PM    ARLINGTON                 TN   1.00 INCH HAIL
03/29/02   SHELBY                         HAIL COVERING THE GROUND
                                          AT HWY 385 AND SUMMER
                                          AVE. REPORTED BY SPOTTER.

0806 PM    MEMPHIS                   TN   1.00 INCH HAIL
03/29/02   SHELBY                         AT WOLFCHASE MALL.
                                          REPORTED BY SPOTTER.
Special weather statement, Mar 29, 8:32 PM CST, 1 hour 58 minutes before
ARZ026>028-035-036-048-TNZ048>052-054-055-300330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
832 PM CST FRI MAR 29 2002

...TORNADO WATCH CANCELLED FOR PORTIONS OF THE MID-SOUTH...

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN
ARKANSAS...CRAIGHEAD...POINSETT...MISSISSIPPI...CROSS...CRITTENDEN
AND ST. FRANCIS.

IN WEST TENNESSEE...THE WATCH HAS BEEN CANCELLED FOR
LAUDERDALE...TIPTON...CROCKETT...HAYWOOD...MADISON...HENDERSON AND
DECATUR.

THE WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING WEST
TENNESSEE COUNTIES...SHELBY...FAYETTE...HARDEMAN...MCNAIRY...HARDIN
AND CHESTER.

IN ADDITION...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM
CST FOR LEE AND PHILLIPS COUNTIES IN ARKANSAS...AS WELL AS ALL OF
NORTH MISSISSIPPI.
Local storm report, Mar 29, 9:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    2N JONESBORO              AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0423 PM    JONESBORO                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY SPOTTER.

0445 PM    1E RECTOR                 AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY SPOTTER.

0449 PM    1N WEINER                 AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0453 PM    PIGGOTT                   AR   0.75 INCH HAIL
03/29/02   CLAY                           REPORTED BY CLAY COUNTY
                                          SHERIFFS OFFICE.

0458 PM    1N BAY                    AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0500 PM    HOLCOMB                   MO   0.75 INCH HAIL
03/29/02   DUNKLIN                        REPORTED BY KENNET
                                          POLICE.

0500 PM    JONESBORO                 AR   WIND DAMAGE
03/29/02   CRAIGHEAD                      CHIMNEY BLOWN DOWN AND
                                          ROOF DAMAGE. REPORTED BY
                                          CRAIGHEAD COUNTY EMA.

0504 PM    BAY                       AR   0.75 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0508 PM    3N HARRISBURG             AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0508 PM    1W TRUMAN                 AR   TORNADO
03/29/02   POINSETT                       TORNADO IN OPEN FIELD.
                                          BRIEF TOUCHDOWN. REPORTED
                                          BY POINSETT COUNTY
                                          SHERIFFS OFFICE.

0510 PM    WOODLAND MILLS            TN   0.88 INCH HAIL
03/29/02   OBION                          REPORTED BY SPOTTER.

0511 PM    LAKE CITY                 AR   1.00 INCH HAIL
03/29/02   CRAIGHEAD                      REPORTED BY CRAIGHEAD
                                          COUNTY EMA.

0518 PM    1W TRUMAN                 AR   0.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY POINSETT
                                          COUNTY SHERIFFS OFFICE.

0550 PM    LEPANTO                   AR   1.75 INCH HAIL
03/29/02   POINSETT                       REPORTED BY SPOTTER.

0559 PM    DYESS                     AR   0.75 INCH HAIL
03/29/02   MISSISSIPPI                    REPORTED BY SPOTTER.

0618 PM    DYERSBURG                 TN   0.75 INCH HAIL
03/29/02   DYER                           REPORTED BY DYER COUNTY
                                          SHERIFFS OFFICE.

0620 PM    GREENFIELD                TN   1.00 INCH HAIL
03/29/02   WEAKLEY                        REPORTED BY SPOTTER.

0659 PM    BRIGHTON                  TN   0.75 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0705 PM    BRIGHTON                  TN   1.00 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0710 PM    MUNFORD                   TN   0.75 INCH HAIL
03/29/02   TIPTON                         REPORTED BY SPOTTER.

0745 PM    BRIGHTON                  TN   FLOODING
03/29/02   TIPTON                         WATER OVER ROADS.
                                          REPORTED BY SPOTTER.

0755 PM    BARTLETT                  TN   0.88 INCH HAIL
03/29/02   SHELBY                         REPORTED AT GERMANTOWN
                                          ROAD AND HWY 70. REPORTED
                                          BY SPOTTER.

0802 PM    ARLINGTON                 TN   1.00 INCH HAIL
03/29/02   SHELBY                         HAIL COVERING THE GROUND
                                          AT HWY 385 AND SUMMER
                                          AVE. REPORTED BY SPOTTER.

0806 PM    MEMPHIS                   TN   1.00 INCH HAIL
03/29/02   SHELBY                         AT WOLFCHASE MALL.
                                          REPORTED BY SPOTTER.

0825 PM    HICKORY WITHE             TN   0.75 INCH HAIL
03/29/02   FAYETTE                        REPORTED BY SPOTTER.

0910 PM    MOSCOW                    TN   1.00 INCH HAIL
03/29/02   FAYETTE                        REPORTED BY SPOTTER.

The radar

The Memphis radar (KNQA), 143 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coahoma

When
March 29, 10:30 PM CST to 10:35 PM CST
Where
Coahoma County, Clarksdale
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
34.200, -90.583

Twenty-seven cars in a car lot were damaged by the hail.

Hail, Pontotoc

When
March 30, 12:28 AM CST to 12:35 AM CST
Where
Pontotoc County, Toccopola
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
34.267, -89.233

Hail, Yalobusha

When
March 30, 12:30 AM CST to 12:35 AM CST
Where
Yalobusha County, Water Vly
Measured
0.75 in hail
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
34.167, -89.633

Hail, Pontotoc

When
March 30, 12:40 AM CST to 1:00 AM CST
Where
Pontotoc County, Randolph
Measured
1 in hail
Property damage
$120
Reported by
TRAINED SPOTTER
Coordinates
34.183, -89.167

Thunderstorm Wind, Yalobusha

When
March 30, 12:45 AM CST to 12:50 AM CST
Where
Yalobusha County, 5 mi N of Oakland
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.117, -89.917

Some power lines were knocked down.

Thunderstorm Wind, Calhoun

When
March 30, 1:10 AM CST to 1:15 AM CST
Where
Calhoun County, Bruce
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -89.350

A few trees were blown down.

Hail, Lee

When
March 30, 1:20 AM CST to 1:25 AM CST
Where
Lee County, Nettleton
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.100, -88.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286622, 5286623, 5286624, 5286625, 5286626, 5286627, 5286628.